Illinois, 2022

Funnel Clouds in Illinois, May 25, 2022

May 25, 2022 · NWS LOT · 3 events in 2 counties and zones

Scattered thunderstorms moved across northern Illinois during the afternoon of May 25th producing several funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the afternoon of May 25th producing several funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 25, 2:33 PM CST, 2 minutes earlier.

Area forecast discussion, May 25, 2:33 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
333 PM CDT Wed May 25 2022

.SHORT TERM...
Issued at 333 PM CDT Wed May 25 2022

Through Thursday night...

Somewhat diffuse warm frontal boundary was roughly from the south
shore of Lake Michigan west-northwest through the I-88 corridor at
mid-afternoon. Scattered showers/thunderstorms continue to develop
along and south of the front within the warm sector. More isolated
to widely-scattered convection across central IL/IN should continue
to expand and move northward this afternoon during window of peak
diurnal heating. As expected, some of the stronger more discrete
cells are exhibiting low-topped supercellular characteristics and
will continue to monitor for localized brief tornado threats
through the remainder of the afternoon/early evening. Still looks
to be a decrease in coverage by late evening, and a diminishing
severe risk with the loss of diurnal heating/low level instability
beyond sunset.

With focus on active near-term convection and severe potential, the
following portion of this mornings discussion for later tonight and
Thursday will serve, and remains valid.

Looks like we may get into a precip minima overnight tonight with
coverage then picking up into Thursday morning as the upper low
volleys a strongly-divergent upper jet into our neck of the woods.
While it's not looking like a complete washout on Thursday, waves of
numerous showers and embedded thunderstorms look to occur through
the day. Overall severe potential looks pretty muted/low on Thursday
but still seeing some potential for some "cold-air" funnels given
the approach of the cutoff upper low, especially in the vicinity of
an incoming front/wind shift. Shower chances will persist through
Thursday night but the coverage trend will be on a notable downwards
trend with time.

Kluber/Carlaw

&&

.LONG TERM...
Issued at 256 PM CDT Wed May 25 2022

Thursday night through Wednesday...

Main forecast concerns:
*Lingering showers and isolated storm or two Thursday night and
early in the day Friday.

*Dry conditions expected for Memorial Day weekend with summer
 like temperatures and plenty of sunshine

The period begins with lingering showers and possibly a few
thunderstorms prior to midnight Thursday night as the upper-level low
continues its eastward track across central Illinois. The low will
be working its way out of the area during the day on Friday with
rain chances gradually coming to an end by Friday evening. Skies
will continue to slowly clear out Friday night with partly to mostly
sunny conditions expected to persist throughout our Memorial day
weekend.

While temperatures will struggle to reach 70 degrees on Friday, much
warmer conditions will move in as a strong upper-level ridge takes
hold and the associated southerly flow pumps in warm air from the
south. Temperatures on Saturday are forecast to reach into the mid
to upper 70s with even warmer conditions expected on Sunday and
Monday as highs reach into the 80s. Unfortunately humidity will also
be on the rise this weekend as dew points climb into the 60s by
Sunday, however; the breezy southerly winds should provide some
relief and keep conditions feeling comfortable on Sunday. These warm
and humid conditions are expected into the middle of next week
before the ridge begins to break down which will allow rain chances
to begin to move in by the end of the week.

Yack

&&

.AVIATION...
For the 18Z TAFs...

Forecast concerns for the terminals...
*Ceilings improving to MVFR this afternoon

*Scattered showers and thunderstorms developing this afternoon and
 lingering into the day on Thursday

The current IFR conditions being observed at the terminals will
improve to MVFR over the next hour or so as a warm front
continues to lift north of the area. Once MVFR ceilings arrive
they are expected to persist through the remainder of the TAF
period, however; guidance continues to hint at the possibility of
some IFR conditions trying to return in the predawn hours Thursday
morning. At this time confidence is fairly low given that drier
air is forecast to move in aloft overnight which should limit the
IFR potential, but I have opted to include a SCT010 mention in the
TAFs to account for the possibility.

The main forecast concern for this TAF period will be the
scattered showers and thunderstorms that will be developing across
the area this afternoon. There have been signs of some clearing
of the clouds in central Illinois this morning which should help
to destabilize the atmosphere with storms expected to approach
the terminals around 20z or so. Thunderstorm chances will
gradually diminish through the evening as we lose the instability,
but showers and the potential for an isolated storm or two will
remain possible through midnight. Conditions do look to dry out
overnight as the previously mentioned dry air moves in aloft
before additional rain chances return Thursday morning. Scattered
showers are expected to persist throughout the day on Thursday
with a chance for thunderstorms during the afternoon.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ103-ILZ104 until 7 PM Wednesday.

     Beach Hazards Statement...ILZ006 until 9 PM Wednesday.

IN...None.
LM...Dense Fog Advisory...LMZ740...9 PM Wednesday to 1 AM Thursday.

     Small Craft Advisory...Winthrop Harbor to Wilmette Harbor until
     9 PM Wednesday.

     Dense Fog Advisory...LMZ741-LMZ742 until 1 AM Thursday.

     Small Craft Advisory...LMZ741-LMZ742 until 4 PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 25, 2:11 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
311 PM CDT Wed May 25 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
311 PM CDT Wed May 25 2022 /411 PM EDT Wed May 25 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited damaging wind risk...up to 60 mph.
  High Swim Risk Lake Michigan Shore

DISCUSSION...

Showers and thunderstorms will continue throughout the afternoon and
into the evening. A few brief tornadoes will be possible through
8 PM CDT.

Large waves and onshore winds will result in a threat for
dangerous rip currents at Illinois beaches into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Thursday Night...
  Limited Thunderstorm Risk
Friday...
  High Swim Risk Lake Michigan Shore
Sunday...
  Limited Non Thunderstorm Wind Risk.
Monday and Tuesday...
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35 to 40 mph

LMZ740>745-262015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 PM CDT Wed May 25 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited thunderstorm wind gust risk...up to 50 knots.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Hazardous conditions for small craft are likely.
  Limited Severe Thunderstorm Risk.
Friday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 30 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Du Page

When
May 25, 2:35 PM CST
Where
Du Page County, 0.86 mi SW of Glen Ellyn
Reported by
Trained Spotter
Coordinates
41.870, -88.080

A rotating wall cloud with a brief funnel cloud was observed from east Wheaton.

Funnel Cloud, Cook

When
May 25, 3:00 PM CST
Where
Cook County, 0.86 mi NE of Elk Grove Village
Reported by
Amateur Radio
Coordinates
42.010, -87.960

A funnel cloud was observed approximately 2 to 3 miles north of Route 83 and Foster Avenue.

Funnel Cloud, Cook

When
May 25, 3:04 PM CST
Where
Cook County, 2.07 mi NE of Elk Grove Village
Reported by
Airplane Pilot
Coordinates
42.020, -87.940

An airplane pilot reported a funnel cloud northwest of O'Hare Airport.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021360, 1021361, 1021386.